Alert archive / Colorado / Flash Flood Warnings in 2003
Flash Flood Warning 18, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 10, 2003, 1:18 PM MDT for La Plata County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2003, 1:18 PM MDT (19:18 UTC)
- Expired
- Aug 10, 2003, 4:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 177 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3095 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 101919 FFWGJT COC067-102215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 118 PM MDT SUN AUG 10 2003 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN LA PLATA COUNTY IN SOUTHWEST COLORADO * UNTIL 415 PM MDT * AT 111 PM MDT...THE COUNTY EMERGENCY MANAGER REPORTED A FLASH FLOOD ON COUNTY ROAD 243 SOUTH OF LEMON RESERVOIR. HEAVY RAIN OVER THE MISSIONARY RIDGE BURN AREA WILL CONTINUE TO CAUSE DEBRIS AND MUD FLOWS OVER THE NEXT FEW HOURS AS SLOW MOVING THUNDERSTORMS DRIFT SOUTH ACROSS THE AREA. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3762 10796 3735 10810 3731 10749 3762 10749
2 follow-up statements
000 RWUS32 KGJT 102049 FFSGJT COC067-102215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 249 PM MDT SUN AUG 10 2003 ...FLASH FLOOD WARNING CONTINUES FOR NORTHERN LA PLATA COUNTY INCLUDING THE MISSIONARY RIDGE BURN AREA UNTIL 415 PM MDT... SHOWERS AND THUNDERSTORMS CONTINUED TO MOVE SLOWLY SOUTH ACROSS THE MISSIONARY RIDGE BURN AREA AND MUCH OF THE REMAINDER OF NORTHERN LA PLATA COUNTY. HEAVIER RAINS EARLIER THIS AFTERNOON RESULTED IN SOME FLOODING ACROSS COUNTY ROAD 243 SOUTH OF LEMON RESERVOIR. THE POTENTIAL FOR FLASH FLOODING REMAINS AS SHOWERS CONTINUE TO MOVE ACROSS THE HIGHER TERRAIN IN AND NORTH OF THE MISSIONARY RIDGE BURN AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. $$ NL
000 RWUS32 KGJT 102228 FFSGJT COC067-102245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 429 PM MDT SUN AUG 10 2003 ...FLASH FLOOD WARNING FOR NORTHERN LA PLATA COUNTY ALLOWED TO EXPIRE... RAIN HAS DIMINISHED ACROSS NORTHERN LA PLATA COUNTY INCLUDING THE MISSIONARY RIDGE BURN AREA. ALTHOUGH ADDITIONAL SHOWERS ARE POSSIBLE...HEAVY RAIN IS NO LONGER EXPECTED. THEREFORE...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:36 AM MDT, 9 hours 42 minutes earlier.
Area forecast discussion, Aug 10, 3:36 AM MDT, 9 hours 42 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 336 AM MDT SUN AUG 10 2003 SHORT-TERM DISCUSSION (TODAY-MONDAY)...PERSISTENCE FORECAST ON TAP THROUGH MONDAY AS LITTLE CHANGE NOTED IN DAY TO DAY MODEL RUNS. SUBTROPICAL MOISTURE WL CONT TO WORK N INTO THE FORECAST AREA AS HIGH PRESSURE REMAINS ANCHORED OVER THE SRN ROCKIES. DIURNAL CONVECTION WILL FIRE OVER THE MTNS...THEN DRIFT OFF INTO THE VALLEYS EACH AFTERNOON AND EVENING. WL MAINTAIN VERY LOW POPS INTO THE OVERNIGHT HOURS WITH THREAT OF NOCTURNAL CONVECTION BEING AIDED BY WEAK WAVES IN THE FLOW. CONTINUED HOT ACROSS THE REGION WITH H7 TEMPS HOLDING AROUND THE +18 C MARK THROUGH MONDAY. JDC TUESDAY-THURSDAY...FOUR-CORNERS UPPER HIGH BECOMES SW-NE ORIENTED AS THE EASTERN PACIFIC LOW APPROACHES THE WASHINGTON COAST. THIS FORCES THE SUBTROPICAL MOISTURE FETCH WEST AND THINS IT FOR A LOW-GRADE MONSOON PERIOD. WILL TRY TO ADD SOME QUALITY WITH THESE DETAILS: TUESDAY...A DRY SLOT WORKS INTO FAR SW CO FOR LESS POPS THERE. FOR WEDNESDAY-THURSDAY...A DISTURBANCE ALSO WORKS INTO THE PLAINS FROM THE EAST FURTHER WEAKENING THE UPPER HIGH. THIS DISTURBANCE LOOKS TO BE A TUTT WITH NON-TROPICAL ORIGINS...SO ITS CONVECTION WOULD BE CENTERED IN ITS CORE. AND THAT CORE IS FAR SE OF THIS CWA...SO WILL NOT INCREASE POPS FOR THESE PERIODS. OTHERWISE TEMPERATURES SHOULD SHOW A SLOW DECREASE. RAMEY FRIDAY-SUNDAY... MODELS CONTINUE TO BRING A TROF ACROSS THE NORTHWEST UNITED STATES ON FRIDAY AND SATURDAY. MAIN IMPACT OVER CWA WILL BE DRIER SOUTHWEST FLOW THROUGH THE EXTENDED PERIOD. HAVE KEPT CHANCE OF SHOWERS OVER SAN JUAN MOUNTAINS ON FRIDAY DUE TO RESIDUAL MOISTURE...WITH DECREASING POPS ACROSS THE AREA FOR THE WEEKEND. TROF IS EXPECTED TO MOVE EAST OF THE CWA ON SUNDAY WHICH WILL ALLOW THE RIDGE TO BUILD OVER THE INTERMOUNTAIN WEST BY EARLY NEXT WEEK. MPM .GJT...NONE.
Hazardous weather outlook, Aug 10, 5:45 AM MDT, 7 hours 33 minutes before
COZ001>014-017>023-UTZ022>025-027>029-111145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH BY EARLY THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. ISOLATED THUNDERSTORMS WILL OCCUR OVER THE LOWER ELEVATIONS LATE THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH A FEW OF THE STRONGER THUNDERSTORMS LATER THIS AFTERNOON...ESPECIALLY OVER SOUTHEAST UTAH AND SOUTHWEST COLORADO. THE HEAVY RAIN MAY CAUSE SUDDEN WATER RISES IN NORMALLY DRY CREEKS... SMALL STREAMS AND ARROYOS. STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY WILDFIRES. IN ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD TO GROUND LIGHTNING AND HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL. COLTON
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:30 PM MDT | Flash Flood Warning | GJT | La Plata | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.